I am under the impression that when you take thyroid hormones, your body cuts its own natural hormone production, because of the hormone feedback loop. If this is true, why does thyroid medication work? Is there a point, during which your body accepts the incoming hormones without lowering hormone production?
Say your body needs 100 mcg of T4 to be in perfect equilibrium. Your thyroid is only capable of producing 50 mcg. Your TSH should be high. You then start taking 25 mcg for a total of 75 mcg. You still aren't getting the 100 your body needs, so TSH remains high and your body continues to produce the 50 mcg it has been producing, which is all it's capable of.
An excerpt from an informative book, endorsed by Thyroid Australia, is "Running On Empty" by Robyn Koumourou....
"It is not uncommon to start thyroid hormone therapy and find that your symptoms become worse before they get better. When you begin taking thyroxine the areas in the brain that control thyroid hormone production sense the increase in T4 levels within the blood stream. This feedback system will then cause the thyroid glands natural production of thyroid hormones to slow down.
Less natural T4 and T3 will then be produced and released and blood levels may remain stagnant or even decrease temporarily. Less free T3 hormone available to the body will slow down cellular metabolism. The symptoms of hypothyroidism may become worse until an increase in thyroxine is taken or an optimal dose is found."
So if I am interpreting this correctly (and I belive this has happened to me) that if you are “under medicated” you can in fact see an increase in symptoms, correct?
I suppose this is why so many people on here seem to ask why they feel worse, gain weight, etc while starting a T4 med…Even after several months and especially if they fall into the typical trap where their doctor sees a TSH drop within the “normal range” but the patient never fully regains their normal operating levels of FT4 or FT3….
Its pretty sad when we can all see this but many doctors do not!
I'm not sure whether the Thyroid produces less when on medication is relevant.
If the natural thyroid is putting out too little hormone and as a result you feel terrible. The solution is to provide the necessary hormone. Which can only be done with medication. Even if it starts shutting down the Thyroid gland production other than the transitional period, it seems irrelevant as long as you eventually get to the optimized hormone level your body needs. The only other option is to continue to feel like bad. Which seems silly to me.
I'm not convinced 100% of the feeling worse before you feel better is a result of the thyroid reduction in production. Some of it may be. Bot some of it could also be the adjustment of the adrenals which were trying to make up for the insufficiency of thyroid hormone have to adjust since the body now has more thyroid due to the medication.
By adding hormone medication, it is sort of like throwing a stone into the center of a calm pond of water. Ripples are going to go out in all directions affecting many things and that takes a while for the water to calm down again. EVERY shore of the pond will feel the waves created by those ripples.
The body is the same way. The ripple effect of the hormone medication will take time for things in the body to settle out. For some people those ripples are small, for others they are more like tidal waves.
My hypothyroid symptoms worsened a week into thyroxine treatment and lasted for a month. It took around a month for my thyroxine to build up to balance out the lower natural production from my thyroid gland and I was slightly better than before i started.
When i started thyroxine, i was hit overnight with severe symptoms due to my severe adrenal insufficiency - a drugged comatose fatigue where i could barely move or even speak as well as extreme dizziness. These symptoms were nothing like the symptoms of my worsening hypothyroidism however.
When i read the book Running On Empty (5 years of research) it was like hitting thyroid jackpot gold. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.